Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 171, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 20, 2017, 12:25 AM CDT for Cottonwood County, Jackson County, Murray County, Minnesota. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2017, 12:25 AM CDT (05:25 UTC)
- Expired
- Jul 20, 2017, 1:15 AM CDT
- In force
- 50 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Cottonwood County, MN, Jackson County, MN, Murray County, MN
The radar
The Sioux Falls radar (KFSD), 121 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 12:47 AM CDT | HAIL 1 | Windom, MN | |
| Jul 20, 12:48 AM CDT | HAIL 1.5 | Windom, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -693 J/kg
- Mixed-layer LCL
- 1310 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
567
WUUS53 KFSD 200525
SVRFSD
MNC033-063-101-200615-
/O.NEW.KFSD.SV.W.0171.170720T0525Z-170720T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1225 AM CDT THU JUL 20 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northern Jackson County in southwestern Minnesota...
Cottonwood County in southwestern Minnesota...
Eastern Murray County in southwestern Minnesota...
* Until 115 AM CDT
* At 1225 AM CDT, a severe thunderstorm was located near Storden, or
11 miles northwest of Windom, moving southeast at 55 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Windom around 1235 AM CDT.
Bingham Lake around 1240 AM CDT.
Bergen around 1245 AM CDT.
Other locations impacted by this severe thunderstorm include Alpha,
Wilder, Delft and Avoca.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4392 9565 4420 9553 4420 9539 4395 9486
4362 9486
TIME...MOT...LOC 0525Z 300DEG 48KT 4397 9529
HAIL...1.25IN
WIND...60MPH
$$
BT5 follow-up statements
232
WWUS53 KFSD 200531
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1231 AM CDT THU JUL 20 2017
MNC033-063-101-200615-
/O.CON.KFSD.SV.W.0171.000000T0000Z-170720T0615Z/
Jackson MN-Cottonwood MN-Murray MN-
1231 AM CDT THU JUL 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR NORTHERN JACKSON...COTTONWOOD AND EASTERN MURRAY COUNTIES...
At 1230 AM CDT, a severe thunderstorm was located near Windom, moving
southeast at 55 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Windom around 1235 AM CDT.
Bingham Lake around 1240 AM CDT.
Bergen around 1245 AM CDT.
Other locations impacted by this severe thunderstorm include Alpha,
Wilder, Delft and Avoca.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4392 9565 4420 9553 4420 9539 4395 9486
4362 9486
TIME...MOT...LOC 0530Z 300DEG 48KT 4393 9519
HAIL...1.75IN
WIND...60MPH
$$
BT297
WWUS53 KFSD 200537
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1237 AM CDT THU JUL 20 2017
MNC101-200547-
/O.CAN.KFSD.SV.W.0171.000000T0000Z-170720T0615Z/
Murray MN-
1237 AM CDT THU JUL 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MURRAY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4383 9542 4418 9545 4420 9539 4395 9486
4362 9486
TIME...MOT...LOC 0537Z 300DEG 48KT 4388 9508
$$
MNC033-063-200615-
/O.CON.KFSD.SV.W.0171.000000T0000Z-170720T0615Z/
Jackson MN-Cottonwood MN-
1237 AM CDT THU JUL 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR NORTHERN JACKSON AND COTTONWOOD COUNTIES...
At 1237 AM CDT, a severe thunderstorm was located over Windom, moving
southeast at 55 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Mountain Lake around 1240 AM CDT.
Bergen around 1245 AM CDT.
Other locations impacted by this severe thunderstorm include Alpha,
Delft and Wilder.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4383 9542 4418 9545 4420 9539 4395 9486
4362 9486
TIME...MOT...LOC 0537Z 300DEG 48KT 4388 9508
HAIL...1.75IN
WIND...60MPH
$$
BT207
WWUS53 KFSD 200549
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1249 AM CDT THU JUL 20 2017
MNC033-063-200615-
/O.CON.KFSD.SV.W.0171.000000T0000Z-170720T0615Z/
Jackson MN-Cottonwood MN-
1249 AM CDT THU JUL 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR NORTHEASTERN JACKSON AND SOUTHEASTERN COTTONWOOD COUNTIES...
At 1248 AM CDT, a severe thunderstorm was located near Bergen, or 12
miles east of Windom, moving southeast at 55 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
northeastern Jackson and southeastern Cottonwood Counties, including
the following locations: Alpha, Delft and Wilder.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4383 9535 4411 9523 4412 9522 4395 9486
4362 9486
TIME...MOT...LOC 0548Z 300DEG 48KT 4380 9489
HAIL...2.00IN
WIND...60MPH
$$
BT198
WWUS53 KFSD 200558
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1258 AM CDT THU JUL 20 2017
MNC033-063-200615-
/O.CON.KFSD.SV.W.0171.000000T0000Z-170720T0615Z/
Jackson MN-Cottonwood MN-
1258 AM CDT THU JUL 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR NORTHEASTERN JACKSON AND SOUTHEASTERN COTTONWOOD COUNTIES...
At 1258 AM CDT, a severe thunderstorm was located over Trimont, or 14
miles northwest of Fairmont, moving southeast at 55 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Mountain Lake, Bergen, Bingham Lake, Kilen Woods State Park, Alpha
and Delft.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4372 9509 4400 9510 4403 9504 4395 9486
4362 9486
TIME...MOT...LOC 0558Z 300DEG 48KT 4373 9472
HAIL...1.50IN
WIND...60MPH
$$
BT690
WWUS53 KFSD 200610
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
110 AM CDT THU JUL 20 2017
MNC033-063-200620-
/O.EXP.KFSD.SV.W.0171.000000T0000Z-170720T0615Z/
Jackson MN-Cottonwood MN-
110 AM CDT THU JUL 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JACKSON AND
SOUTHEASTERN COTTONWOOD COUNTIES WILL EXPIRE AT 115 AM CDT...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning will be allowed to expire.
However gusty winds are still possible in the vicinity of this
thunderstorm.
LAT...LON 4372 9509 4400 9510 4403 9504 4395 9486
4362 9486
TIME...MOT...LOC 0610Z 300DEG 48KT 4366 9455
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 10:39 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 19, 10:39 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1039 PM CDT Wed Jul 19 2017 .SHORT TERM...(This evening through Thursday) Issued at 315 PM CDT Wed Jul 19 2017 A very active day today with scattered strong to severe thunderstorms developing mostly north of I-90. Early this afternoon the surface low was centered over central South Dakota with the warm front extending south of a line from Huron to Sioux Falls to Storm Lake, IA area. These storms will continue to progress eastward on the edge of the elevated mixed layer, and the tightening 850-700 mb theta-e advection. Strong divergence aloft co-located across the entrance region of the upper level jet will continue to destabilize the environment, and will keep the forcing mechanism. Therefore, the environment is unstable enough for keeping convection through this evening and/or capable of producing new cells over the area by around sunset. K9V9/KFSD model soundings suggest MLCAPE of 3,000+ J/kg trough late this evening, along with strong deep layer shear of 45 to 55 knots. Given this, kept a chance for scattered thunderstorms across the CWA with 20 to 40 percent of precipitation through around 10 pm. If storms do re-develop, marginally severe storms could produce strong gusty winds due to 850 to 700 mb veering, and a DCAPE of 1200+ J/kg. The main risk will continue to be damaging winds. Severe weather will gradually diminish from west to east through 11 pm. Quasi-zonal upper level winds continue to prevail in response to the high pressure centered over the south/central plains. This upper level wind pattern will eject another shortwave across the area on Thursday. Uncertainty arises in terms of timing. GFS/Canadian/EC show most of the PoPs late in the evening, while the NAM remains faster and prog PoPs in the afternoon to early evening. The GFS/ECMWF prog a strong warm air advection ahead of the boundary. With surface dewpoints in the upper 60s and lower 70s, strong instability, and deep layer shear, scattered strong to severe storms cannot be ruled out in the afternoon hours. Given the cloud debris from tonight's system and the arrival of the aforementioned upper- low approaching from western Dakota, high temperatures will be generally stay in the in the upper 80s north of I-90, and in the mid 90s south. Given the afternoon dewpoints in the upper 60s and lower 70s, kept the heat advisory for our southern counties (Dixon, Dakota, Woodbury, Ida) for Thursday afternoon. .LONG TERM...(Thursday night through Wednesday) Issued at 315 PM CDT Wed Jul 19 2017 Dry and warm weather returns by the end of the week as a surface high pressure builds across the Northern Plains. Another warm day is expected on Friday, with periodic chances for scattered thunderstorms due to diurnal heating and a few weak disturbances riding along the upper level zonal flow. Models are not in good agreement in timing and placement of the weak shortwave, therefore left scattered chances as Superblend suggested. Drier and less humid conditions is the main theme this weekend. North-northwesterly surface winds will keep the area dry, and slightly cooler. Temperatures on Saturday will generally stay from the upper 80s to lower 90s. Sunday looks even better in terms of temperatures and humidity levels. Highs will mostly be in the 80s, with afternoon dewpoints in the 50s. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1034 PM CDT Wed Jul 19 2017 Elevated convection along the highway 14 corridor will drift east and southeast through the early morning hours and should avoid impact to the terminals. Scattered 5k ft deck and overcast mid-upr cloud deck should prevail through the night. Could again see lower ceilings and visibility in Sioux Falls given the light winds and abundant low level moisture. VFR conditions anticipated for Thursday and will continue to have mid-level cloud deck in the area. Confidence very low on rain chances, so will leave out of taf. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...Heat Advisory from 1 PM to 8 PM CDT Thursday for IAZ031-032. NE...Heat Advisory from 1 PM to 8 PM CDT Thursday for NEZ013-014. && SHORT TERM...05 LONG TERM...05 AVIATION...Dux
Hazardous weather outlook, Jul 19, 4:06 PM CDT, 8 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 406 PM CDT Wed Jul 19 2017 IAZ020-031-NEZ013-014-SDZ050-057>060-063>066-068>071-202115- Plymouth-Woodbury-Dixon-Dakota-Gregory-Brule-Aurora-Davison- Hanson-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Clay SD-Union- 406 PM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Heat index values between 100 and 110 degrees are possible into this evening. Isolated to scattered thunderstorms will be possible late this afternoon and evening. A strong storm or two is possible, the primary risks will be golf ball size hail and 70 mph winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another hot and humid day is expected on Thursday. Heat index values may approach 95 to 105 degrees. Thunderstorms may form west and southwest of the area late Thursday afternoon and begin to work eastward towards the outlook area Thursday night. Scattered strong to severe storms clusters may be possible with the primary risks of damaging winds and large hail. The risk of thunderstorms continues into Friday afternoon and night. However, uncertainty remains on the exact location of this thunderstorm activity. Some of this activity may also become strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening. IAZ001>003-012>014-021-022-032-MNZ080-081-089-090-097-098-SDZ061- 062-067-202115- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Cherokee- Buena Vista-Ida-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock- McCook-Minnehaha-Lincoln SD- 406 PM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms may move into the area during the late evening to overnight hours. After daytime thunderstorms moved through areas north of Interstate 90, the risk for additional widespread severe storms has lessoned for tonight. However a stronger storm capable of producing hail and localized damaging winds could still be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Heat index values may approach 95 to 102 degrees on Thursday. Thunderstorms may form west and southwest of the area late Thursday afternoon and begin to work eastward towards the outlook area Thursday night. Scattered strong to severe storms clusters may be possible with the primary risks of damaging winds and large hail. The risk of thunderstorms continues into Friday afternoon and night. However, uncertainty remains on the exact location of this thunderstorm activity or if additional storms could reform. Some of this activity may also become strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ071-072-SDZ038>040-052>056-202115- Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Jerauld-Sanborn- Miner-Lake-Moody- 406 PM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, and east central South Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms may reform during the overnight hours. After daytime thunderstorms moved through, the risk for additional widespread severe storms has lessoned for tonight. However a stronger storm capable of producing hail could still be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Heat index values may approach 95 degrees on Thursday. Thunderstorms may form west and southwest of the area late Thursday afternoon and begin to work eastward towards the outlook area Thursday night. Scattered strong to severe storms clusters may be possible with the primary risks of damaging winds and large hail. Storms could hold off until very early Friday morning. The risk of thunderstorms continues into Friday afternoon and night. However, uncertainty remains on the exact location of this thunderstorm activity or if additional storms could reform. Some of this activity may also become strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely after 5 pm.
In the hours before
Local storm report, Jul 19, 7:37 PM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
737 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG 10 ESE WHITE 44.39N 96.46W
07/19/2017 BROOKINGS SD PUBLIC
LARGE BARN AND GRAIN BIN DESTROYED. POWER
POLES AND SEVERAL TREES BLOWN OVER. REPORT
VIA SOCIAL MEDIA.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 3:25 PM CDT | Heat Advisory | FSD | Rock | 29 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.